2 Teas Recalled for "Hidden Drug Ingredients," FDA Warns

Both of these products can cause serious health complications.

Many of us turn to tea in times of need, whether we're sick with a cold or need help getting to sleep. But for all the benefits this beverage is said to offer, it can carry surprising health consequences if you don't know what's in it. That's why the U.S. Food and Drug Administration (FDA) is now warning consumers about two teas that have just been recalled for "hidden drug ingredients."

RELATED: Diet Coke and Sprite Cases Recalled for Possible Contamination, FDA Warns.

The first recall was announced on Dec. 13. According to the company announcement shared that day by the FDA, Brooklyn-based WS Global, Inc. just voluntarily recalled all lots of its Himalayan Pain Relief Tea at the consumer level. The affected tea packets were distributed nationwide through Amazon and other online retailers.

"The product is used as tea and is packaged in a light-yellow box containing six tea packets, printed with barcode 0841920015," the release stated.

The second recall was announced the next day, Dec. 14. According to this company announcement, 8th Avenue Pharmacy (which is also Brooklyn-based) voluntarily recalled all lots within expiry of its Notoginseng Formula Special Gout Granule tea at the consumer level as well.

The tea packets were distributed nationwide through various retailers including Amazon, Shopify, eBay, and 8th Avenue Pharmacy's location in New York.

"The product is a tea that is marketed as a gout treatment and is packaged in an orange and white box containing 10 tea packs," the release stated, adding that it can be identified through the universal product code (UPC) 6952115888087.

The Himalayan tea and Notoginseng Formula tea were recalled over the "presence of hidden drug ingredients," according to the announcements. Both of the products were found to contain two specific undeclared drugs, diclofenac and dexamethasone.

RELATED: Blood Pressure Meds Recalled After Oxycodone Found Inside, FDA Warns.

Diclofenac is a non-steroidal anti-inflammatory drug (NSAID), which can potentially cause increased risk of several health problems including cardiovascular events such as heart attack and stroke, as well as serious gastrointestinal damage, such as bleeding, ulceration, and fatal perforation of the stomach and intestines.

"This hidden drug ingredient may also interact with other medications and significantly increase the risk of adverse events, particularly when consumers use multiple NSAID-containing products," the warnings explained.

Dexamethasone, on the other hand, is a corticosteroid that is most commonly used to treat inflammatory conditions. But using corticosteroids can negatively impact a person's ability to fight infections, as well as suppress the adrenal gland when used for a long period of time or at high doses. These drugs can also cause high blood sugar levels, muscle injuries, and psychiatric problems.

"In addition, the undeclared dexamethasone in [the recalled teas] may cause serious side effects when combined with other medications," the alerts added.

So far, neither WS Global nor 8th Avenue Pharmacy has received any reports of adverse events related to their recalled products. But both companies are still urging caution. Consumers are being encouraged to "immediately consult their health care professional" if they are drinking either of these teas in order to safely discontinue use.

"The risks of withdrawal from corticosteroids should be assessed by a health care professional," the companies stated. "Abrupt discontinuation can cause withdrawal symptoms."

RELATED: For more up-to-date information, sign up for our daily newsletter.

Kali Coleman
Kali Coleman is a Senior Editor at Best Life. Her primary focus is covering news, where she often keeps readers informed on the ongoing COVID-19 pandemic and up-to-date on the latest retail closures. Read more
Filed Under
 •  •  •
Sources referenced in this article
  1. Source:
  2. Source: